It’s been praised as the holy grail ingredient for anti-ageing. But the use of this common skin care product could cause some serious problems.
But while Vitamin A products work wonders when it comes to minimising wrinkles, dark spots, acne, and oily splotches — the magical ingredient could also cause some serious problems to your skin — especially if you like to wax.
You see, the way Vitamin A or Retinol works is by plumping fine lines and fading age spots. But to do this, the product exfoliates the skin — meaning the upper dead skin cells are removed and replaced by underlying fresh skin.
Vitamin A comes in various forms when used in skincare, including Retinyl Palmitate, Retinol, Retin A and Tretinoin (these chemical compounds are known as Retinoids).
Their smaller molecular structure enables the deeper penetration of the layers of skin. It stimulates cell renewal and increases our cell turnover rate.
This in effect encouraging our skin to shed the outer layers more frequently and our skin will make many new ‘baby’ cells that are clearer and plumper, hence the skin becomes fuller and more luminous as a result of Vitamin A use.
“The repeated shedding of the upper layers of skin means that Vitamin A in all its forms are considered an exfoliator, and can therefore contribute to a thinning of the upper layers skin while strengthening the lower layers of the skin,” Natasha Fallon, Senior Dermal Therapist from Sydney’s All Saints Skin Clinic told news.com.au.
“While Vitamin A makes the skin less sensitive in the long term it renders the skin more susceptible to damage from the sun, hence the use of sunscreen is not negotiable when our clients are prescribed Vitamin A creams.”
With the removal of the outer layer, the living skin cell layers underneath are exposed to elements such as the sun, environment and even wax.
When you wax your skin, you aren’t just removing hair follicles — you’re removing skin cells as well.
But if the dead skin cell layer is absent or reduced because of the use of Vitamin A products, then some of the living cell layer below may also be removed by wax.
“This is why skincare history is discussed before any procedure is performed,” Fallon said.
But a reaction does not only occur with waxing. Using products containing Retinol may affect the outcome of many other treatments including other forms of hair removal such as shaving, and beauty treatments including Microdermabrasion and laser treatments.
“It does not mean these clients should not have these treatments, it means they should ease off the Vitamin A for 2-3 weeks before such treatment is performed.”
People can also overuse Vitamin A products, which can cause a “retinoid reaction” or “vitamin A” dermatitis.
“This is an eczema like rash which can include redness, irritation, itching, breakouts, and increased sensitivity,” Fallon said.
“The use of strong vitamin A around the eye causes a dermatitis that gives the appearance of temporary excessive wrinkles.”
So if you want to continue using your favourite retinoid products, but don’t want to abandon any eye brow maintenance — here’s what you can do.
“Make your waxing therapist aware that you are using Retinol, so that they can make an informed decision on whether your skin is suitable for hair removal,” Fallon said.
“They may delay your appointment for another time while you have a vitamin A ‘holiday’ for 2-3 weeks.”
November 14, 20168:18am